Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 86, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 20, 2024, 5:39 PM EDT for Ottawa County, Sandusky County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2024, 5:39 PM EDT (21:39 UTC)
- Expired
- Jun 20, 2024, 6:03 PM EDT
- In force
- 24 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ottawa County, OH, Sandusky County, OH
The radar
The Cleveland radar (KCLE), 96 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
439
WUUS51 KCLE 202139
SVRCLE
OHC123-143-202230-
/O.NEW.KCLE.SV.W.0086.240620T2139Z-240620T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
539 PM EDT Thu Jun 20 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Ottawa County in northwestern Ohio...
Northeastern Sandusky County in northwestern Ohio...
* Until 630 PM EDT.
* At 539 PM EDT, a severe thunderstorm was located over Oak Harbor,
or 9 miles west of Port Clinton, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Port Clinton and Oak Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4157 8313 4157 8305 4153 8298 4152 8298
4151 8291 4149 8292 4149 8296 4147 8298
4145 8304 4145 8301 4143 8301 4145 8297
4142 8294 4137 8296 4149 8321
TIME...MOT...LOC 2139Z 271DEG 10KT 4153 8311
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Saunders2 follow-up statements
409
WWUS51 KCLE 202203
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
603 PM EDT Thu Jun 20 2024
OHC123-143-202230-
/O.CON.KCLE.SV.W.0086.000000T0000Z-240620T2230Z/
Ottawa OH-Sandusky OH-
603 PM EDT Thu Jun 20 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR OTTAWA AND NORTHEASTERN SANDUSKY COUNTIES...
At 602 PM EDT, a severe thunderstorm was located near Port Clinton,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Port Clinton and Oak Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4157 8313 4157 8305 4153 8298 4152 8298
4151 8291 4149 8292 4149 8296 4147 8298
4145 8304 4145 8301 4143 8301 4145 8297
4142 8294 4137 8296 4149 8321
TIME...MOT...LOC 2202Z 271DEG 10KT 4153 8302
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Saunders163
WWUS51 KCLE 202203 RRA
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
603 PM EDT Thu Jun 20 2024
OHC123-143-202213-
/O.CAN.KCLE.SV.W.0086.000000T0000Z-240620T2230Z/
Ottawa OH-Sandusky OH-
603 PM EDT Thu Jun 20 2024
...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND NORTHEASTERN
SANDUSKY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4157 8313 4157 8305 4153 8298 4152 8298
4151 8291 4149 8292 4149 8296 4147 8298
4145 8304 4145 8301 4143 8301 4145 8297
4142 8294 4137 8296 4149 8321
TIME...MOT...LOC 2200Z 271DEG 10KT 4153 8301
$$
SaundersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:20 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 20, 3:20 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
320 PM EDT Thu Jun 20 2024
.SYNOPSIS...
Upper level ridge builds west through the rest of this week. Low
pressure develops over the Upper Midwest Saturday before moving
into the Great Lakes region. This low will drag a cold front
southeast across the region on Sunday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Pop-up thunderstorms mainly along the I-75 corridor and the
Lake Erie lakeshore will continue for the next few hours under
an unseasonably warm and unstable airmass. Strong to severe
limits are possible with any storm with a primary threat of
damaging wind gusts. Moist atmosphere with above average PWATs
will continue the threat for heavy rainfall and instances of
flooding in any persistent and slow moving storms.
Cold front stalls just south of the lakeshore overnight tonight
before becoming stationary and draped across Lake Erie through
Friday. We'll remain warm and unstable once again tomorrow so
there remains the potential for scattered showers and
thunderstorms to develop across inland sites tomorrow
afternoon along this boundary. Warm overnight lows tonight and
tomorrow night settle in the upper 60s to lower 70s. Another hot
day tomorrow with highs in the upper 80s to mid 90s and heat
indices approaching 100.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Expect zonal flow to develop aloft Saturday with a warm front to the
north of Lake Erie as low pressure lifting northeast across the
Upper Midwest begins to push a cold front towards the CWA. Similar
to previous days, there could be some scattered showers primarily
across NE OH and NW PA where there will be convergence/forcing due
to a lake breeze boundary during the afternoon. There will still be
a decent amount of moisture/buoyancy, so any thunderstorms that
develop could produce stronger downbursts.
The weather pattern begins to shift Sunday as the aforementioned
cold front approaches from the west and crosses the CWA at some
point during the day. This will provide a chance of more widespread
and organized convection and there may be potential for stronger
storms due to enhanced wind shear ahead of the front. Still looking
like damaging wind gusts as the main threat with perhaps large hail,
but there could be enough helicity in place for a low-end tornado
risk.
Hot weather will continue through the weekend, but should start
seeing signs of a cooling trend by Sunday. Saturday's highs will be
in the 90s with heat indices as high as the upper 90s to around 100
degrees. As with previous days, any convection will result in cooler
temperatures and lower heat indices. Saturday night's lows will be
in the 70s; spots west of I-71 in addition to urban areas such as
Cleveland and Erie will likely remain in the upper 70s. Sunday's
highs will be in the mid to upper 80s with lower 90s more likely in
NW OH. Sunday's heat indices will be in the upper 80s to lower 90s.
By Sunday night, lows will be in the mid 60s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will build into the area behind the cold front Monday
and expect a brief break from heat with highs in the 80s. NW PA and
the higher elevations of NE OH and NW PA will be several degrees
cooler in the upper 70s. Temperatures will climb back into the upper
80s to lower 90s Tuesday as a ridge builds back into the region, but
do not anticipate oppressive heat since dew points will remain in
the lower 60s. Still quite a bit of uncertainty in the synoptic
setup for the remainder of the long term period, but shower and
thunderstorm chances may increase as early as Tuesday night and
continue through Wednesday as a cold front approaches the area. High
pressure should quickly follow the front, so expect dry weather for
Thursday. Highs will be in the 80s (possibly 90s near the I-75
corridor) Wednesday and post-frontal temps Thursday afternoon will
be in the upper 70s to lower 80s.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
Scattered pop up thunderstorms are beginning to develop near the
lakeshore and across Northwest Ohio this afternoon. Highest
confidence in thunderstorms impacting terminals will be along
the lakeshore at TOL/CLE but can't be ruled out to approach
FDY/MFD this afternoon. As will the last few days, thunderstorms
will diminish as we lose daytime heating this evening.
Light winds under 10 knots remain southerly this afternoon and
become light and variable overnight tonight. Can't rule out
patchy fog developing again tonight across eastern terminals.
By Friday morning, winds turn northwesterly while remaining
below 10 knots.
Outlook...Isolated to scattered thunderstorms and non-VFR
conditions are possible again Friday afternoon. More organized
thunderstorms with non-VFR conditions possible Sunday afternoon.
&&
.MARINE...
Outside of locally higher winds/waves in any afternoon/evening
thunderstorms, quiet marine conditions are anticipated through the
daytime hours Saturday. By Saturday night into Sunday, southwest
winds will likely ramp up as a cold front approaches from the west
and wind speeds will reach 15 to 20 knots. May need Small Craft
Advisories if winds continue to trend higher. Winds should diminish
to 15 knots or less and become west/northwest Sunday evening into
Sunday night with variable winds 10 knots or less likely Monday. On
Tuesday, winds may increase to 10 to 15 knots as another cold front
approaches from the west.&&
.CLIMATE...
A prolonged stretch of hot weather is expected this week.
Temperatures are forecast to approach or exceed record highs on
several days. The records for Thursday, June 20 to Sunday, June
23 are listed below for our official climate sites.
Date Toledo Mansfield Cleveland Akron Youngstown Erie
06-20 98(1953) 94(1988) 96(1988) 95(1933) 95(1933) 92(2016)
06-21 100(2022) 96(1988) 95(2022) 97(1933) 98(1933) 95(1933)
06-22 99(1988) 95(1988) 98(1988) 97(1988) 97(1933) 94(1988)
06-23 96(1911) 91(1964) 94(1948) 94(1923) 94(1943) 92(1964)
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT Saturday for OHZ003-006>014-
017>023-027>033-036>038-047-089.
PA...Heat Advisory until 8 PM EDT Saturday for PAZ001>003.
NY...None.
MARINE...None.
&&
SYNOPSIS...Iverson
NEAR TERM...Iverson
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Iverson
MARINE...Maines
CLIMATE...Hazardous weather outlook, Jun 20, 4:01 AM EDT, 13 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 401 AM EDT Thu Jun 20 2024 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-210815- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 401 AM EDT Thu Jun 20 2024 ...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered showers and thunderstorms will develop across the region today. Any storm has a chance to reach strong to severe limits with damaging wind gusts being the most likely hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered showers and storms are possible across the region on Friday and Saturday. Showers and storms will be more likely in coverage on Sunday with a cold front. Storms on Friday through Sunday could reach strong to severe limits with strong, damaging winds and large hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-210815- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 401 AM EDT Thu Jun 20 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will develop across the region today. Any storm has a chance to reach strong to severe limits with damaging wind gusts being the most likely hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered showers and storms are possible across the region on Friday and Saturday. Showers and storms will be more likely in coverage on Sunday with a cold front. Storms on Friday through Sunday could reach strong to severe limits with strong, damaging winds and large hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 20, 2:37 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
237 PM EDT Thu Jun 20 2024
OHZ003-201915-
Lucas OH-
237 PM EDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LUCAS COUNTY
THROUGH 315 PM EDT...
At 236 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ottawa Lake, or 9 miles west of Temperance, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Toledo, Oregon, Sylvania, Ottawa Hills, Berkey, and Harbor View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4172 8386 4173 8346 4171 8347 4171 8345
4170 8346 4169 8344 4170 8344 4169 8343
4169 8341 4163 8340 4165 8386
TIME...MOT...LOC 1836Z 273DEG 12KT 4173 8375
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MainesSpecial weather statement, Jun 20, 5:04 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
504 PM EDT Thu Jun 20 2024
OHZ007-202130-
Ottawa OH-
504 PM EDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT OTTAWA COUNTY THROUGH 530 PM
EDT...
At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elmore, or 13 miles northwest of Fremont, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak Harbor and Rocky Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4159 8328 4156 8308 4148 8312 4145 8315
4146 8318 4150 8334
TIME...MOT...LOC 2103Z 288DEG 7KT 4152 8324
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SaundersSpecial weather statement, Jun 20, 5:30 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
530 PM EDT Thu Jun 20 2024
OHZ007-202200-
Ottawa OH-
530 PM EDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT OTTAWA COUNTY THROUGH 600 PM
EDT...
At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Harbor, or 10 miles west of Port Clinton, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 8318 4160 8310 4160 8307 4156 8303
4152 8301 4149 8302 4149 8306 4150 8309
4150 8312 4151 8320
TIME...MOT...LOC 2130Z 256DEG 10KT 4155 8313
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SaundersThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:24 PM EDT | Special Weather Statement | CLE | Sandusky | 36 min |
| Jun 20, 2:37 PM EDT | Special Weather Statement | CLE | Lucas | 38 min |
| Jun 20, 5:04 PM EDT | Special Weather Statement | CLE | Ottawa | 26 min |
| Jun 20, 5:30 PM EDT | Special Weather Statement | CLE | Ottawa | 30 min |
| Jun 20, 5:55 PM EDT | Special Weather Statement | CLE | Seneca | 50 min |
| Jun 20, 6:01 PM EDT | Special Weather Statement | CLE | Lucas | 29 min |
| Jun 20, 6:16 PM EDT | Severe Thunderstorm Warning | CLE | Sandusky, Wood | 44 min |
| Jun 20, 6:43 PM EDT | Areal Flood Advisory | CLE | Ottawa, Sandusky, Wood | 3 hr |
| Jun 20, 6:47 PM EDT | Special Marine Warning | CLE | 43 min | |
| Jun 20, 6:49 PM EDT | Special Weather Statement | CLE | Lucas | 26 min |
| Jun 20, 6:51 PM EDT | Special Weather Statement | CLE | Huron | 24 min |
| Jun 20, 7:08 PM EDT | Special Weather Statement | CLE | Sandusky | 37 min |
| Jun 20, 7:13 PM EDT | Special Weather Statement | CLE | Wood | 32 min |
| Jun 20, 7:29 PM EDT | Special Weather Statement | CLE | Huron | 31 min |
| Jun 20, 7:44 PM EDT | Special Weather Statement | CLE | Fulton | 31 min |
| Jun 20, 7:51 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Huron, Richland, Seneca | 39 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.